MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DURACON CS TIBIA INSERT MED 22; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH DURACON CS TIBIA INSERT MED 22; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 6742-4-222
Medical Device Problem Codes Material Erosion (1214); Detachment of Device or Device Component (2907); Device Dislodged or Dislocated (2923); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Subluxation (4525)
Date of Event 08/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Resource coordinator called inquiring about a recall on a patient's right knee revision due to a failed implant.No further information was provided.Update 27-aug-2019: as per legal: it was reported by the patient that he underwent a right total knee arthroplasty on an unknown date where he was implanted with an unknown knee system.It is further alleged that he underwent revision surgery on (b)(6) 2014 due to pain where he was implanted with a stryker articular insert and cement simplex hv with gentamicin was used.
 
Additional Manufacturer Narrative
Reported event: an event regarding wear, osteolysis, subluxation and disassociation involving a duracon insert was reported.The event was confirmed via clinician review.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: "[.] x-ray [.] dated (b)(6) 2014 [.] the femur is posteriorly subluxated on the lateral x-ray of the knee.[.] x-rays dated (b)(6) 2019 [.] more marked osteolysis of the proximal tibia and the medial femoral condyle are noted, and posterior subluxation of the femur and an anterior subluxation of the tibial insert from the tibial tray are noted.[.] no primary total knee arthroplasty operative report or list of components implanted, no examination of either the replaced primary tibial insert or the revised primary total knee components from the (b)(6) 2019 surgery, no surgical pathology description of the damaged implants or description of any cement fragments from either revision surgery, and no evidence of cement used in the primary total knee arthroplasty are available.No x-rays of the primary right total knee arthroplasty which was performed in 1997 until (b)(6) 2014 when the posterior subluxation of the femoral component which was noted are available.After seventeen years in situ in this large male patient whose ligamentous stability was not documented, wear and subluxation of the tibial insert was noted.Simply replacing the liner with a thicker component without addressing any underlying balance issues likely resulted in the same forces subluxating the insert and knee five years later.Examination of the explanted components, and imaging and follow-up examinations between the primary surgery in 1997 and 2014 would confirm this mechanism of inevitable fatigue failure and rule out factors associated with implant manufacturing or materials as having contributed to this clinical situation.Regarding the osteolysis noted in the (b)(6) 2019 x-rays, poly wear particles from excessive forces on an unbalanced total knee arthroplasty are more likely to be associated with periprosthetic osteolysis in an uncemented total knee arthroplasty." -product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the entire knee was revised due to pain and ¿catastrophic failure of his components¿ with osteolysis due to poly wear was performed.Clinician review on the provided medical records indicated that more marked osteolysis of the proximal tibia and the medial femoral condyle are noted, and posterior subluxation of the femur and an anterior subluxation of the tibial insert from the tibial tray are noted.Clinician indicated that simply replacing the liner with a thicker component without addressing any underlying balance issues likely resulted in the same forces subluxating the insert and knee five years later.The event could be related to inevitable fatigue failure and poly wear particles from excessive forces on an unbalanced total knee arthroplasty.However, the exact cause of the event could not be determined because insufficient information was provided.Additional information including primary total knee arthroplasty operative report and/ or list of components implanted, examination of either the replaced primary tibial insert or the revised primary total knee components from the (b)(6) 2019 surgery, surgical pathology description of the damaged implants or description of any cement fragments from either revision surgery, and evidence of cement used in the primary total knee arthroplasty, x-rays of the primary right total knee arthroplasty which was performed in 1997 until (b)(6) 2014 when the posterior subluxation of the femoral component which was noted are needed to fully investigate the event.If device and/ or further information becomes available or the product is returned, this investigation will be re-opened.   it was reported that the customer was inquiring if the reported device is subject to a recall.Based on the review, the reported device has not been involved in a recall.The following devices were also listed in this report: unknown_joint replacement_product - unknown femoral component - lot unknown.Unknown_joint replacement_product - unknown tibial baseplate - lot unknown.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description

Brand Name
DURACON CS TIBIA INSERT MED 22
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9105398
Report Number0002249697-2019-03293
Device Sequence Number2152154
Product Code MBH
UDI-Device Identifier07613327049565
UDI-Public07613327049565
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K032163
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2015
Device Model Number6742-4-222
Device Catalogue Number67424222
Device Lot NumberTCK034
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/26/2019
Supplement Date Received by Manufacturer04/08/2021
Initial Report FDA Received Date09/23/2019
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight93